Dense Fog, Bureau
- When
- November 21, 12:00 AM CST to 11:35 AM CST
- Where
- Bureau forecast zone
- Reported by
- AWOS
- Coordinates
- 41.404, -89.529 (the zone’s center; the record gives no point)
Widespread dense fog with visibilities frequently 1/4 mile or less occurred during the night and much of the morning on November 21, 2012. The fog was the result of weak high pressure bringing clear skies and light winds, but low level moisture was plentiful to help create the fog.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Widespread dense fog with visibilities frequently 1/4 mile or less occurred during the night and much of the morning on November 21, 2012. The fog was the result of weak high pressure bringing clear skies and light winds, but low level moisture was plentiful to help create the fog. As the high pushed off to the east of the area increasing south winds helped to dissipate the fog by noon. Flights were cancelled and travel by vehicle was slowed or delayed which disrupted many plans being this was the day before Thanksgiving.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Nov 20, 11:10 PM CST, 50 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1110 PM CST TUE NOV 20 2012
.AVIATION...
VERY POOR FLYING WEATHER WILL CONTINUE.
AIRPORT MINIMUMS WILL BE PERSISTENT...LESS THAN 1/4 MILE
VISIBILITY AND VV001 CIGS THROUGH ABOUT 16 TO 18Z WEDNESDAY. SOUTH
WINDS SHOULD INCREASE TOWARDS 15Z...HELPING TO IMPROVE THE
VISIBILITIES TO 5 MILES OR BETTER THROUGH THE AFTERNOON AND
EVENING HOURS WEDNESDAY. VFR WEATHER SHOULD BECOME WIDESPREAD BY
EARLY AFTERNOON WEDNESDAY...AND WILL CONTINUE OVERNIGHT INTO
THURSDAY. ERVIN
&&
.PREV DISCUSSION... /ISSUED 515 PM CST TUE NOV 20 2012/
UPDATE...
WIDESPREAD DENSE FOG WILL CONTINUE OR DEVELOP RAPIDLY IN ALL
LOCATIONS THROUGH 8 PM. VISIBILITIES ARE VERY LOW...NEAR ZERO IN
MANY LOCATIONS...AND THIS SHOULD NO IMPROVE GREATLY UNTIL TOWARD 9
AM WEDNESDAY.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...DENSE FOG ADVISORY UNTIL 9 AM CST WEDNESDAY FOR BENTON-BUCHANAN-
CEDAR-CLINTON-DELAWARE-DES MOINES-DUBUQUE-HENRY IA-IOWA-
JACKSON-JEFFERSON-JOHNSON-JONES-KEOKUK-LEE-LINN-LOUISA-
MUSCATINE-SCOTT-VAN BUREN-WASHINGTON.
IL...DENSE FOG ADVISORY UNTIL 9 AM CST WEDNESDAY FOR BUREAU-CARROLL-
HANCOCK-HENDERSON-HENRY IL-JO DAVIESS-MCDONOUGH-MERCER-
PUTNAM-ROCK ISLAND-STEPHENSON-WARREN-WHITESIDE.
MO...DENSE FOG ADVISORY UNTIL 9 AM CST WEDNESDAY FOR CLARK-SCOTLAND.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 155 PM CST TUE NOV 20 2012 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-211000- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA- JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL- MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA- STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL- 155 PM CST TUE NOV 20 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT TONIGHT...FOG...POSSIBLY DENSE...WILL FORM AGAIN OVER PORTIONS OF EASTERN IOWA AND WEST CENTRAL ILLINOIS...MAINLY AFTER MIDNIGHT. THIS FOG SHOULD DISSIPATE DURING THE MID TO LATE MORNING HOURS WEDNESDAY. VISIBILITIES MAY ONCE AGAIN BE REDUCED TO A QUARTER MILE OR LESS OVER A WIDESPREAD AREA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. NICHOLS
The national radar mosaic for the moment the first event began.
13 dense fog. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, November 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 418919, 418920, 418921, 418922, 418923, 418924, 418925, 418926, 418927, 418928, 418929, 418930, 418931.